AN­TAG­O­NIST DRUGS

Fiji Sun - - Sun Spectrum -

An an­tag­o­nist is a drug de­signed to di­rectly op­pose the ac­tions of an agonist. Again, us­ing the lock and key anal­ogy, an an­tag­o­nist is like a key that fits nicely into the lock but doesn’t have the right shape to turn the lock.

When this key (an­tag­o­nist) is in­serted in the lock, the proper key (agonist) can’t go into the same lock. So the ac­tions of the agonist are blocked by the pres­ence of the an­tag­o­nist in the re­cep­tor mol­e­cule.

Again, let’s think of mor­phine as an agonist for the opi­oid re­cep­tor.

If some­one is ex­pe­ri­enc­ing a po­ten­tially lethal mor­phine over­dose, the opi­oid re­cep­tor an­tag­o­nist nalox­one can re­verse the ef­fects. This is be­cause nalox­one (mar­keted as Nar­can) quickly oc­cu­pies all the opi­oid re­cep­tors in the body and pre­vents mor­phine from bind­ing to and ac­ti­vat­ing them. Mor­phine bounces in and out of the re­cep­tor in sec­onds. When it’s not bound to the re­cep­tor, the an­tag­o­nist can get in and block it. Be­cause the re­cep­tor can’t be ac­ti­vated once an an­tag­o­nist is oc­cu­py­ing the re­cep­tor, there is no re­ac­tion. The ef­fects of Nar­can can be dra­matic. Even if the over­dose vic­tim is un­con­scious or near death, they can be­come fully con­scious and alert within sec­onds of in­jec­tion.

The ef­fects of Nar­can can be dra­matic. Even if the over­dose vic­tim is un­con­scious or near death, they can be­come fully con­scious and alert within sec­onds of in­jec­tion.

Newspapers in English

Newspapers from Fiji

© PressReader. All rights reserved.